Idaho, 2012Heavy Snow in Idaho, February 24 to 26, 2012
February 24 to 26, 2012 · NWS OTX · 2 events in 2 counties and zones
A cold upper-level trough settled into the region during the afternoon of the 24th. A strong cold front along the leading edge of the trough brought one round mountain snow and mix of snow and rain in the valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold upper-level trough settled into the region during the afternoon of the 24th. A strong cold front along the leading edge of the trough brought one round mountain snow and mix of snow and rain in the valleys. As the trough shifted into the Inland Northwest on the 25th, the air mass became very unstable and a pair of midlevel meso-scale circulations triggered clusters of heavy convective snow showers from the 25th through the 26th resulting in heavy snow accumulations across the Northern Idaho Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 24, 3:36 PM PST, 4 hours 24 minutes earlier.
Area forecast discussion, Feb 24, 3:36 PM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
336 PM PST Fri Feb 24 2012
.SYNOPSIS...
A winter-like weather pattern will return tonight with a series of
cold fronts and storm systems bringing unsettled...snowy and
occasionally windy conditions to the Inland Northwest. Most of the
snow accumulation will fall in the mountains...but there is a
chance for locally heavy snow shower bands to set up over the
lower elevations through at least the middle of next week.
&&
.DISCUSSION...
Tonight and Saturday...satellite indicates a strong cold front
moving onshore over the west side this afternoon. The speckled
nature of the cloud field behind the front over the Pacific
suggests a very cold pool of air aloft in the cusp of the parent
upper level trough. This implies a strong frontal surface very
capable of generating precipitation as it moves through the area
tonight...and the potential for lines or areas of dense and
locally heavy cellular convective showers in the wake of the front
tomorrow as the upper trough moves across the area.
In addition this trough is quite dynamic and all models suggest it
will generate a deep surface low along the Canadian Border on
Saturday which will gin up a strong southerly surface gradient
feeding into the surface low...adding the prospect of very windy
conditions to the mix of unsettled weather expected on Saturday.
First...the precipitation threat appears to be a combination of
mostly rain and mountain snow this evening tracking from west to
east beginning at Wenatchee and Omak early this evening...and
reaching the Spokane/Pullman area after 10 or 11 pm tonight. As
the night wears on...the prospect for this frontal rain turning
to snow increases and many locations over the eastern third of the
forecast area will pick up accumulating snow overnight...from
a few inches in the northern tier mountain zones...to an inch or
two of wet and heavy snow on the Palouse and Spokane area. Then
the upper trough cold pool will move over the area and generate
significant instability snow showers. By this time...the snow
level will be at the surface at all locations except Lewiston.
Despite high temperatures expected in the upper 30s to low 40s at
many valley locations...wet bulb cooling will promote snow all the
way down to the surface from these showers even Saturday
afternoon. While there is high confidence that the bulk of
accumulation will fall over the mountain zones where orography
will aggravate dynamic and frontal lift...the unstable nature of
the air mass and inter-trough vorticity field...which is active
but depicted with poor agreement among the various models...bring
the risk of random bands or rogue clusters of snow showers
producing locally significant or even heavy swaths of accumulation
even in the basin during the day. In any event...the currently
valid winter weather highlights will remain valid with the
afternoon issuance...and snow advisories will be added for the
Palouse and Coeur D'Alene region. Confidence is high for verifying
the mountain zone highlights with extended moist orographic
upslope especially into the panhandle mountains...a bit less for
the lower elevation zone advisories given temperatures...winds
and their impact on snow/water ratios and deposition...but the
convective nature of the air mass still warrants issuing the
advisories.
Second...the winds will become a significant issue during the day
Saturday as well. Nam and GFS models indicate a 12mb north/south
gradient between the Canadian and Oregon border over eastern
Washington by 18z Saturday. This is very impressive and will
likely allow solid sustained Wind Advisory criteria.
Fortunately...there is no jet aloft to add gust potential on top
of the gradient. Therefore...confidence is high that the Wind
Advisories should cover the threat without overachieving into High
Wind criteria except at isolated terrain funneling locations.
The interaction of the strong front...unstable post front air
mass...strong winds and significant temperature fluctuations
during a late season winter storm should create a very interesting
and somewhat unpredictable but very active radar mosaic and
surface observation field by Saturday afternoon. /Fugazzi
Saturday Night through Monday: As one system moves out another
comes through, before high pressure builds in. The core of the
first system tracks toward the Dakotas Saturday night. Yet a
deformation zone/inverted surface trough lingers on its backside,
trailing into the northern Washington. At the same time a couple
shortwaves will be on the approach. The first shortwave, which was
nearing 150W Friday evening, tracks southeast. The brunt of it
moves through California and the Great Basin Sunday, but serves to
deepen a broader trough over the West and have other indirect
impacts on the forecast area. The secondary shortwave, which was
in the Gulf of AK Friday evening, deepens along the B.C. coast
before coming into Washington Sunday. This secondary shortwave, in
tandem with the west to southwest flow and deformation axis
lingering over the forecast area, will serve to keep precipitation
chances high across some areas.
Saturday night the highest focus will remain over the Cascades,
the Idaho Panhandle Mountain Zones and the Blue Mountains. Some
models paint near a third of an inch of liquid over the Panhandle
mountains. With precipitation expected to fall mainly as snow and
conditions remaining breezy to windy, the winter weather highlights
continue to be supported.
On Sunday the secondary shortwave progresses further inland,
instability increases and the deformation axis pivots south and
eastward. The threat of snow showers will increase again
throughout much of the forecast area, save for the lee of the
Cascades and deeper Columbia Basin which will have only a slight
chance of snow showers in the westerly flow. Areas from the
Okanogan Highlands, the Spokane/C'DA area and Palouse may pick up
an inch or two, while the mountain zones may pick up double that.
From Sunday night through Monday the shortwave trough over the
region stretches and shifts southeast and becomes absorbed into
the deeper low around the Great Basin and central Rockies. The
deformation axis will continue to provide a focus for higher
precipitation chances across the northern Panhandle through the
Blues, with a more isolated snow shower threat across the remainder
of the CWA. However the flow turns north to northeasterly toward
the low pressure center southeast of the region, a ridge begins to
move in and the atmosphere begins to stabilizes. This will lead to
an overall drying trend going into the new work week and additional
precipitation amounts through this period are expected to be light.
/J. Cote'
Monday night through Friday...An active northwest flow pattern
will continue in the extended period. Models remain in good
agreement of a cold and potentially strong system to pass through
Tuesday night into Wednesday so highest pops and best potential
for valley snow accumulations are centered during this time frame.
Monday night will be another cold night as a short wave ridge
moves over the area. Mostly clear skies, light winds, and low dew
points will allow for strong radiational cooling especially
valleys with fresh snow cover. Then the next system will spread a
good threat for snow over the area late Tuesday into Wednesday.
The latest 12z runs of the GFS and ECMWF show a stronger wave with
a 1003mb sfc low tracking across central or northern Washington.
If this pans out a band of heavier snow accumulations would be
possible on the north side of the low track. Regardless strong
orographic flow and unstable lapse rates will lead to another
round of moderate to heavy snow accumulations in the mountains. An
850mb jet of 35-45 knots also looks to track over the Palouse and
foothills of the Blues where windy conditions are expected on
Wednesday. For Thursday and Friday model details become more
sketchy with individual waves that move through from the
northwest. However the pattern on Thursday favors upslope snow
showers into the Cascades and Central Panhandle Mountains with
less chances in the Columbia Basin due to downslope flow off the
Cascades. For Friday there has been a hint from the past couple
GFS and ECMWF runs of a warm front passing through which would
raise snow levels and bring an increasing chance for
precipitation./JW
&&
.AVIATION...
00Z TAFS: A strong cold front laying north to south along the
Washington Pacific Coast at 00Z will move east and through KEAT
around 06Z and through KGEG/KPUW around 10Z. Ahead and along this
front heavy rain showers are expected with largely MVFR
ceilings...with post frontal showers turning to snow showers with
MVFR and possible IFR ceilings and vis especially at the eastern
TAF sites late tonight. Post front shower activity will be minimal
at KMWH and KEAT with a precipitation shadow developing in the lee
of the Cascades. On Saturday occasional snow showers will continue
through much of the day east of a line from KOMK to KLWS...with
possible brief IFR conditions in +SHSN possible at KPUW KGEG KSFF
and KCOE during the day. Winds will become very strong and gusty
from the south/southwest at KMWH and points eastward starting
around 12Z-14Z Saturday and continue through the day. LLWS is
possible at more sheltered TAF sites tonight in the frontal zone. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 40 26 36 21 33 / 100 60 40 60 20 0
Coeur d'Alene 33 38 26 36 18 37 / 100 80 60 70 30 0
Pullman 33 38 26 36 21 34 / 100 70 40 50 40 10
Lewiston 38 45 28 43 23 44 / 80 60 20 50 20 10
Colville 32 41 24 37 13 39 / 100 60 50 60 10 0
Sandpoint 32 37 25 35 14 36 / 100 90 80 70 30 0
Kellogg 30 35 23 32 13 34 / 100 100 100 70 50 20
Moses Lake 35 49 26 44 20 43 / 80 10 10 20 10 0
Wenatchee 32 43 26 39 22 39 / 70 10 20 20 10 0
Omak 29 42 17 35 10 36 / 100 10 10 30 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 6 AM to 8 PM PST Saturday for Coeur d'Alene
Area-Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Saturday for Coeur d'Alene Area-Idaho Palouse.
Winter Storm Warning from 10 PM this evening to 4 AM PST Sunday
for Central Panhandle Mountains-Northern Panhandle.
WA...Winter Weather Advisory until 10 AM PST Saturday for Northeast
Mountains-Okanogan Highlands.
Wind Advisory from 6 AM to 8 PM PST Saturday for Lower Garfield
and Asotin Counties-Moses Lake Area-Spokane Area-Upper
Columbia Basin-Washington Palouse.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Saturday for Washington Palouse.
Winter Weather Advisory from 10 PM this evening to 10 PM PST
Saturday for Northeast Blue Mountains.
&&Hazardous weather outlook, Feb 24, 3:03 PM PST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
303 PM PST FRI FEB 24 2012
IDZ001-004-WAZ031-037-038-252315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
303 PM PST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO PRODUCE WET HEAVY
SNOW ACROSS THE AREA. SNOW LEVELS WILL START OUT ABOVE VALLEY
FLOORS THIS EVENING...EXCEPT FOR LOCATIONS CLOSER TO THE CANADIAN
BORDER IN NORTHEAST WASHINGTON AND THE NORTHERN PANHANDLE. SNOW
LEVELS WILL FALL QUICKLY AS A COLD FRONT PASSES THROUGH WITH 3 TO
6 INCHES OF SNOWFALL POSSIBLE IN THE VALLEYS WITH 6 TO 10 INCHES
IN THE MOUNTAINS. INCREASING WINDS TONIGHT MAY RESULT IN BLOWING
AND DRIFTING SNOW FOR THE CENTRAL PANHANDLE MOUNTAINS AND THE
NORTHEAST BLUE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY SNOWFALL AND BLOWING SNOW WILL CONTINUE TO BE A PROBLEM FOR
THE NORTHERN PANHANDLE AND CENTRAL PANHANDLE MOUNTAINS ON
SATURDAY. STRONG WINDS ARE EXPECTED IN THE NORTHEAST BLUE
MOUNTAINS ON SATURDAY WITH GUSTS IN EXCESS OF 50 MPH POSSIBLE.
THESE WINDS SHOULD BEGIN TO RELAX SATURDAY NIGHT. ANOTHER
SIGNIFICANT SNOW PRODUCING STORM IS POSSIBLE ON OR ABOUT TUESDAY
NIGHT OR WEDNESDAY.
WAZ042-252315-
EAST SLOPES NORTHERN CASCADES-
303 PM PST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WET HEAVY SNOW IS EXPECTED OVER STEVENS PASS AND ACROSS VALLEYS
IN OKANOGAN VALLEY...INCLUDING THE TOWNS OF MAZAMA AND WINTHROP.
THIS TYPE OF LATE WINTER STORM WILL HAVE THE POTENTIAL TO PRODUCE
HIGHLY VARIABLE SNOW ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY SNOWFALL IS EXPECTED TO CONTINUE OVER THE CASCADE CREST
THROUGH SUNDAY MORNING. EXPECT TREACHEROUS TRAVEL CONDITIONS OVER
STEVENS PASS THIS WEEKEND. ANOTHER STORM CAPABLE OF PRODUCING
SIGNIFICANT SNOW ACCUMULATIONS WILL OCCUR ON OR ABOUT TUESDAY
NIGHT OR WEDNESDAY.
IDZ002-003-026-027-WAZ032>036-041-043-044-252315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
303 PM PST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY GUSTY SOUTHWEST WINDS AROUND 45 MPH WILL BE POSSIBLE
SATURDAY...WITH THE STRONGEST WINDS MOST LIKELY OCCURRING FROM THE
PALOUSE TO SPOKANE. IN ADDITION LOCALLY INTENSE SNOW SHOWERS ARE
POSSIBLE ESPECIALLY OVER THE EASTERN COLUMBIA BASIN...WITH THE
POTENTIAL FOR 1 TO 4 INCHES OF SNOW ACCUMULATION. ANOTHER SNOW
PRODUCING STORM SYSTEM IS EXPECTED ON TUESDAY NIGHT OR WEDNESDAY
WHICH HAS THE POTENTIAL TO PRODUCE SIGNIFICANT LOCAL SNOW ACCUMULATIONS.
Heavy Snow, Northern Panhandle
- When
- February 24, 8:00 PM PST to February 26, 5:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Storm total snowfall amounts over the two-day period ranged from five to ten inches.
Heavy Snow, Coeur D'Alene Area
- When
- February 24, 10:00 PM PST to February 25, 4:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from four to eight inches. The heaviest snow fell within convective bands during the morning and afternoon hours of the 25th causing numerous accidents and resulted in a temporary closure of Interstate 90 at 4th of July Pass.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, February 24, 2012$592,000 · EF2 · 11 events
- Cold in Illinois, February 24, 20121 death · 1 event
- Rip Current in California, February 24, 20121 death · 1 event
- Strong Wind in Virginia, February 24, 20121 death · $2,000 · 1 event
- High Wind in Ohio, February 24, 2012$1.1 million · 50 kt wind · 24 events
- Damaging Winds in Maryland, February 24, 2012$1.1 million · 74 kt wind · 2 events
- Hail and Damaging Winds in Georgia, February 24, 2012$500,000 · 1.75 in hail · 8 events
- High Wind in New York, February 24 to 25, 2012$425,000 · 58 kt wind · 9 events
- Tornado and Damaging Winds in South Carolina, February 24, 2012$128,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012$125,000 · 16 events
- Hail and Damaging Winds in Georgia, February 24, 2012$210,000 · 1.75 in hail · 5 events
- High Wind in Pennsylvania, February 24, 2012$150,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363060, 363069.